Nebraska, 2005

Hail in Nebraska, July 1, 2005

July 1, 2005 · NWS LBF · 16 events in 7 counties and zones

16 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 1, 12:35 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 1, 12:35 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CDT FRI JUL 1 2005

.DISCUSSION...
    CONVECTIVE INITIATION SHOULD BEGIN JUST ABOUT ANY TIME ALONG THE
BOUNDARY IN THE NEBRASKA PANHANDLE OR ALONG THE DRY LINE IN EASTERN
WYOMING AND NORTHEAST COLORADO. WITH THE THETA-E GRADIENT IN THE
NEBRASKA PANHANDLE AND EXTREME SOUTHEAST WYOMING, I WOULD LEAN
TOWARD INITIATION IN THE PANHANDLE. STORMS SHOULD THEN INTENSIFY AS
THEY PROGRESS EASTWARD INTO THE MOISTURE PLUME. LOW LEVEL WIND
PROFILES DO NOT APPEAR TO FAVOR TORNADO DEVELOPMENT. HOWEVER,
MODIFYING THE 18Z NORTH PLATTE SOUNDING WITH SURFACE TEMPERATURE OF
88F INDICATES DESTABILIZATION TO CAPES AT OR ABOVE 3500J/KG IN
SOUTHWEST NEBRASKA. SO, AT LEAST SCATTERED THUNDERSTORMS CAN BE
EXPECTED IN WESTERN NEBRASKA WITH THE STRONGEST PROBABILITY OF
SEVERE THUNDERSTORMS IN THE AREA BOUNDED SIDNEY, ALLIANCE, THEDFORD
AND LEXINGTON.

    AS THE BOUNDARY WORKS ITS WAY EASTWARD SATURDAY AFTERNOON AND
EVENING, ANOTHER ROUND OF THUNDERSTORMS CAN BE EXPECTED IN CENTRAL
AND NORTH CENTRAL NEBRASKA. ON SUNDAY, THOUGH, THE FRONT/BOUNDARY
STALLS OVER KANSAS. THEN, A QUIET PERIOD CAN BE EXPECTED SUNDAY.
THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AND TUESDAY AS THE FRONT
WORKS ITS WAY NORTH.
    IN THE EXTENDED (WEDNESDAY THROUGH FRIDAY), A QUASI-STATIONARY
SURFACE BOUNDARY THROUGH THE PLAINS ALONG THE THETA-E RIDGE WILL
PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT WEDNESDAY AND WEDNESDAY
NIGHT. THEN, AS THE BOUNDARY RETREATS TO THE WEST, WE WOULD EXPECT A
FAIRLY QUIET PERIOD THURSDAY NIGHT AND FRIDAY.
&&

.SYNOPSIS...
    ANALYSIS OF THE 18Z MSL DATA SHOWED A CONVERGENT BOUNDARY IN
WESTERN NEBRASKA AND NORTHEAST COLORADO. THE DRY LINE WAS IN EASTERN
WYOMING AND ALONG THE COLORADO FRONT RANGE TO A LOW NEAR DENVER.
GOES DERIVED PRODUCT IMAGERY SHOWED A PLUME OF PRECIPITABLE WATER AT
OR ABOVE 25MM EAST OF A LINE FROM MERRIMAN THROUGH THEDFORD TO
IMPERIAL. THE IMAGERY ALSO SHOWS LIFTED INDICES IN SOUTHWEST
NEBRASKA AT OR BELOW -5C. THE LAPS DATA INDICATED THE AXIS OF A
SURFACE THETA-E RIDGE FROM SOUTHWEST SOUTH DAKOTA THROUGH THE
NEBRASKA PANHANDLE AND INTO NORTHEAST COLORADO.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NEZ022>025-035>037-056>059-069>071
SEVERE THUNDERSTORM WATCH 573 UNTIL 03Z

&&

SPRINGER
Hazardous weather outlook, Jul 1, 1:40 PM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT FRI JUL 1 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-021105-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
340 PM CDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. SOUTHEASTERLY WINDS
HAVE USHERED IN MOISTURE INTO THE AREA WHILE AFTERNOON HEATING HAS
CREATED AN UNSTABLE ATMOSPHERE. AN UPPER LEVEL DISTURBANCE WILL
CONTINUE TO PUSH ACROSS WESTERN NEBRASKA SETTING OFF THUNDERSTORMS.
SOME OF THESE STORMS MAY BECOME SEVERE MAINLY NEAR AND SOUTH OF
HIGHWAY 2 AND NEAR AND WEST OF HIGHWAY 83. THE MAIN THREAT WILL BE
LARGE HAIL HOWEVER DAMAGING WINDS OR AN ISOLATED TORNADO WILL BE
POSSIBLE. THUNDERSTORMS ARE EXPECTED TO COME TO AN END OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL DEVELOP ONCE AGAIN SATURDAY AFTERNOON AND EVENING
MAINLY EAST OF A LINE FROM CODY IN NORTH CENTRAL CHERRY COUNTY...TO
OGALLALA IN KEITH COUNTY...TO IMPERIAL IN CHASE COUNTY AS AN UPPER
DISTURBANCE INTERACTS WITH A DRYLINE IN THIS AREA.  SOME OF THESE
STORMS WILL BECOME SEVERE WITH LARGE HAIL AND STRONG GUSTY WINDS.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN SUNDAY AFTERNOON AND EVENING
AS SOUTHERLY WINDS TRANSPORT WARM MOIST AIR INTO THE REGION AHEAD OF
A COLD FRONT.

AN ACTIVE WEATHER PATTERN PERSISTS WITH A CHANCE OF THUNDERSTORMS
EACH DAY MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING...AND AGAIN
SATURDAY AFTERNOON AND EVENING.

MASEK

In the hours before

Special weather statement, Jul 1, 12:50 PM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT FRI JUL 1 2005

NEZ022>025-035>037-056>059-069>071-020305-
ARTHUR NE-CHASE NE-DEUEL NE-FRONTIER NE-GARDEN NE-GRANT NE-HAYES NE-
HOOKER NE-KEITH NE-LINCOLN NE-LOGAN NE-MCPHERSON NE-PERKINS NE-
THOMAS NE-
INCLUDING THE CITIES OF...ARTHUR...BIG SPRINGS...CHAPPELL...CURTIS...
GRANT...HAYES CENTER...IMPERIAL...MULLEN...NORTH PLATTE...OGALLALA...
OSHKOSH...STAPLETON...THEDFORD AND TRYON
250 PM CDT FRI JUL 1 2005

...SEVERE THUNDERSTORM WATCH NUMBER 573 IN EFFECT UNTIL 10 PM CDT (9
PM MDT)...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 573 UNTIL 10 PM CDT (9 PM MDT) FOR THE FOLLOWING COUNTIES IN
THE EASTERN PANHANDLE...WEST CENTRAL AND SOUTHWEST NEBRASKA.

GARDEN...DEUEL...GRANT...ARTHUR...HOOKER...MCPHERSON...THOMAS...
LOGAN...KEITH...PERKINS...LINCOLN...CHASE...HAYES AND FRONTIER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MASEK

The radar

The North Platte radar (KLNX), 149 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Perkins

When
July 1, 2:40 PM MST
Where
Perkins County, 9 mi NNW of Grant
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.967, -101.783

Hail, Lincoln

When
July 1, 4:26 PM CST
Where
Lincoln County, 10 mi NNW of Sutherland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.300, -101.200

Hail, Cherry

When
July 1, 5:15 PM CST
Where
Cherry County, 19 mi WSW of Brownlee
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.183, -100.967

Hail, Hooker

When
July 1, 4:25 PM MST
Where
Hooker County, 10 mi S of Mullen
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.900, -101.033

Hail, Logan

When
July 1, 5:25 PM CST
Where
Logan County, 5 mi W of Stapleton
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
41.483, -100.617

Hail, Logan

When
July 1, 5:27 PM CST
Where
Logan County, 1 mi SE of Stapleton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.467, -100.500

Hail, Cherry

When
July 1, 5:37 PM CST
Where
Cherry County, 6 mi SSE of Valentine
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.783, -100.500

Hail, Cherry

When
July 1, 5:55 PM CST
Where
Cherry County, 10 mi S of Valentine
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.717, -100.550

Hail, Hooker

When
July 1, 4:56 PM MST to 5:05 PM MST
Where
Hooker County, Mullen
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.050, -101.033

Trained storm spotters also reported rapid rotation with this supercell storm.

Hail, Custer

When
July 1, 6:10 PM CST
Where
Custer County, 15 mi W of Anselmo
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.617, -100.150

Hail, Hooker

When
July 1, 5:15 PM MST
Where
Hooker County, 3 mi E of Mullen
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.050, -100.967

Hail, Cherry

When
July 1, 6:20 PM CST
Where
Cherry County, 10 mi S of Wood Lake
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.483, -100.233

Hail, Cherry

When
July 1, 7:13 PM CST
Where
Cherry County, 19 mi NW of Brownlee
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.483, -100.883

Hail, Thomas

When
July 1, 7:20 PM CST
Where
Thomas County, 9 mi SSW of Thedford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.867, -100.650

Hail, Logan

When
July 1, 7:45 PM CST
Where
Logan County, 17 mi NNW of Stapleton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.717, -100.650

Hail, Thomas

When
July 1, 7:57 PM CST
Where
Thomas County, 14 mi S of Thedford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.783, -100.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452996, 5452997, 5452999, 5452998, 5453001, 5453002, 5453000, 5453003, 5453004, 5453005, 5453007, 5453006, 5453008, 5453009, 5453010, 5453011.